Thunderstorm Wind, Fremont
- When
- June 1, 4:30 PM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
A high based shower collapsed and produced a 60 mph wind gust at the Lander airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A high based shower collapsed and produced a 60 mph wind gust at the Lander airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 1, 3:02 PM MST, 1 hour 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 402 PM MDT Sat Jun 1 2024 .KEY MESSAGES... - High-based convection producing gusty outflow wind 40 to 50 mph will be the primary hazard across southwest and central Wyoming through sunset Saturday. There is a 20 percent chance of wind gusts 50 to 55 mph. - A ridge of high pressure boosts daytime high temperatures to much above normal for the period Wednesday through Saturday. - The above normal temperatures allow for an active mountain snowmelt throughout much of the coming week. Foothill creeks and streams will see daily diurnal rises. The most notable rises are expected in smaller tributaries of the Snake River and the northern Bighorn Range. && .DISCUSSION... Issued at 124 PM MDT Sat Jun 1 2024 An active cumulus field stretches from a shortwave in northern Nevada into southwest Wyoming early Saturday afternoon. Midday webcams indicated generally virga from this weak convection given a dry sub-cloud layer. In fact, the upstream KSLC 12Z sounding showed a moist layer around 14K feet AGL. Soundings and temperature-dew point spreads potentially approaching 50F lend credence to the possibility of 45-55 mph convective outflow wind gusts across southwest Wyoming later Saturday afternoon. Thermodynamics and bulk shear become more favorable for intensification after 3pm Saturday. After initial development over southwest Wyoming, CAMs show some consistency in bringing these showers into Fremont and Natrona Counties early Saturday evening. Overall, high-resolution ensembles indicate a 20 percent chance of 50+ mph gusts during the 3pm to 9pm timeframe within these regions of the forecast area. The mid-level moisture plume lingers overnight as the upstream shortwave traverses the forecast area. This combination leads to lingering light showers over the aforementioned areas into Sunday morning. Gusty outflow wind remains the primary hazard, although lesser speeds of 30 to 40 mph would be most likely peak gusts. A secondary shortwave follows on the heels of this first wave, reaching the western border Sunday morning. Instability looks weak Sunday and mainly confined to central and southern sections through early afternoon. As this shortwave crosses the region, further stabilization comes to central Wyoming. In general, convection looks to wane by early evening. Nonetheless, scattered showers are expected across the region throughout the day. The upper-level flow backs to the southwest Sunday night and Monday in response to the next upstream shortwave. This provides a steady increase in mid- level moisture across western Wyoming Monday morning. Dynamics and deepening moisture favors more widespread convection across the northwest-quarter of the state Monday afternoon and evening as the shortwave approaches and treks just to our north. This track enables lingering convection over the far north late Monday night into Tuesday morning. One concern for Monday is the potential for rain-on- snow in the western mountains, which would enhance snowmelt runoff in the higher terrain feeding the Snake Basin. For the most part, QPF in the far west mountains ranges from one-third to two-thirds of an inch Monday and Monday evening. Higher totals could fall in the mountains of the Teton Range and southwest Yellowstone National Park. This situation bears watching given the rising water levels associated with snow melt Saturday and Sunday. Tuesday finds west-northwest flow aloft across the forecast area as the shortwave moves into the Northern Plains. Breezy west to northwest wind prevails into the evening hours. Any convection would be confined to the far north. Daytime highs will be slightly above normal. A building ridge over the Great Basin and West Coast allows for these temperatures to climb beginning Wednesday. Daily high temperatures will be approximately 10F above normal Wednesday through Saturday leading to widespread 80s for most lower elevation locales. Ensembles continue to depict a weak low in the Desert Southwest circulating moisture north on the backside of the ridge late in the week. Friday and Saturday appear to be the most likely days for some of this sub-tropical moisture to reach Wyoming and initiate late day convection. Above normal temperatures, especially from Wednesday onward, allow for active high-elevation snowmelt to continue. Much of the remaining snowpack is above 9K feet, but there are certain areas where lower snow still remains. As a result, the most notable rises are expected in smaller tributaries of the Snake River and the northern Bighorn Range. For the most part, foothill creeks and streams see daily diurnal rises that will need to be monitored. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 358 PM MDT Sat Jun 1 2024 VFR conditions prevail through the TAF period. At least isolated (15% to 20%) shower and thunderstorm chances continue the first few hours of the TAF period across central and southern Wyoming, potentially impacting KBPI, KPNA, KRKS, KLND, KRIW, and KCPR. Even if a shower/thunderstorm doesn't impact a terminal directly, gusty outflow winds around 40-45 kt are possible in the vicinity of these showers. Winds and rain chances decrease by late this evening, with relatively light winds overnight. Rain chances (15% to 30%) move into western Wyoming between 07Z and 14Z, with KJAC being the potentially impacted terminal there. Isolated chances (15% to 25%) occur near the mountains Sunday afternoon. Chances then remain too low to mention at any site, except KCPR, which has the best chances (around 25% to 30%). Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jones AVIATION...Wittmann/LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 1103 AM MDT Sat Jun 1 2024 WYZ001>020-022>030-021300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1103 AM MDT Sat Jun 1 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Isolated afternoon and evening thunderstorms in southwest and central Wyoming. Outflow wind gusts of 40 to 55 mph are the main hazard. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday and Monday...Isolated thunderstorms are possible each day. Warming temperatures, especially Wednesday through Friday, will increase mountain snow melt and elevate the threat of minor river flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196459.